Alert archive / California / Tornado Warnings in 1996
Tornado Warning 7, NWS Hanford, CA
NWS Hanford, CA issued this tornado warning at Oct 30, 1996, 12:57 PM PST for Fresno County, California. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 30, 1996, 12:57 PM PST (20:57 UTC)
- Expired
- Oct 30, 1996, 1:30 PM PST
- In force
- 33 min
- Issued by
- NWS Hanford, CA
- Area
- Whole counties
County Fresno County, CA
The radar
The San Joaquin Valley radar (KHNX), 49 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 30, 1:25 PM PST | Hail 0.5 | Fresno, CA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lompoc (Awos), CA (KLPC), launched 12:00Z, 9.0 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 817 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFAT 302058 RRA TORFAT CAC019-302130- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HANFORD CA 1257 PM PST WED OCT 30 1996 THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 130 PM PST FOR PEOPLE IN THE FOLLOWING LOCATION... IN CALIFORNIA ...CENTRAL FRESNO COUNTY AT 100 PM A TORNADO WAS SPOTTED NEAR HIGHWAY 99 AND OLIVE AVENUE IN WEST CENTRAL FRESNO. THE TORNADO WAS MOVING NORTHEAST AT 20 MILES AN HOUR. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. NESMITH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this tornado warning went out at Oct 29, 1:15 PM PST, 23 hours 42 minutes earlier.
Area forecast discussion, Oct 29, 1:15 PM PST, 23 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 100 PM PST TUE OCT 29 1996 MODELS INITIALIZED CLOSED LOW TOO FAR N THIS MORNING WITH CIRCULATION CENTER ALREADY S OF 12HR PROG. STRONG LIFTING ACTION THRU CNTRL PTNS SJV AND CNTRL SRN SIERRA EVIDENT ON IR LOOPS WITH CONSIDERABLE ECHO TRAINING ON 88D BETWN MERCED AND KERN COUNTIES. 88D STP ALSO SHOWS A FEW AREAS OF 2+ INCHES ALG CST RANGE NEAR COALINGA...AND IN SIERRA FOOTHILLS S OF YNP /THO SOME BRIGHT-BANDING LIKELY OCCURRING/. PROBLEM OF DAY...IS WHERE TO MOVE LOW. SINCE ALREADY OUT OF LINE WITH PROGS...WHAT TO DO. CONT TO MAKE A LEFT TURN SHORTLY AND COME ACRS CNTRL CA TONIGHT...OR CONTINUE DOWN THE COAST...POSSIBLY BECMG CUTOFF. PER COORD CALL...ALL IN AGRMT OF A WET SCENARIO NEXT 24-36 HRS WHICHEVER WAY IT TRACKS. MOS MINS LOOK ABOUT RIGHT BUT TOO WARM DAYS. BINGHAM FAT +63- BFL +63- YNP ++42 FAT WB 049/058 045/063 042 85+63 BFL WB 052/059 044/063 041 85+63 YNP OB 040/045 037/048 032 85++4
The office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 30, 1:34 PM PST | Severe Thunderstorm Warning | HNX | Fresno | 56 min |
| Oct 30, 2:32 PM PST | Severe Thunderstorm Warning | HNX | Fresno, Kings | 58 min |
| Oct 30, 2:50 PM PST | Severe Thunderstorm Warning | HNX | Kern | 55 min |
| Oct 30, 3:32 PM PST | Severe Thunderstorm Warning | HNX | Kings | 43 min |
Nearby
Tornado Warnings in California, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.